IMPORTANT NOTICE: At Fortis Healthcare, we are fully supportive of the National priorities set out by the Hon’ble Prime Minister of India. Further to the directives of the Government provided in their press release dated 8th Nov 2016, payments at Government hospitals can be made through 500 and 1000 Rupee denomination notes. In view of the hardship being caused to the large number of patients at private hospitals, we have made an urgent representation to the Government that this exemption should apply equally, for payments, at private hospitals. We are following up with the authorities and hope the Government will step in quickly to resolve this anomaly. Meanwhile, at Fortis hospitals across the country, we continue to accept payments through credit card, debit card and electronic banking transfers. As 500 and 1000 Rupee denomination notes are no longer legal tender we are only accepting 100 Rs and lower currency notes. As per Government regulation, a PAN card and legitimate ID proof is however required for payments in cash exceeding Rs 50,000. Meanwhile we continue to ensure that emergency cases get immediate medical attention without delay whatsoever and have put in more administrative staff and help desks to assist patients.

Diabetic hypoglycemia

Low blood sugar (hypoglycemia) can affect people who have diabetes. It occurs when there's too much insulin and not enough sugar (glucose) in your blood. Hypoglycemia is defined as blood sugar below 70 milligrams per deciliter (mg/dL) or 4 millimoles per liter (mmol/L). Several factors can cause hypoglycemia in people with diabetes, including taking too much insulin or other diabetes medications, skipping a meal, or exercising harder than usual.

Pay attention to early warning signs, so you can treat low blood sugar promptly. Treatment involves short-term steps — such as taking glucose tablets — to raise your blood sugar into a normal range.

Left untreated, diabetic hypoglycemia can lead to seizures and loss of consciousness. This is considered a medical emergency. Tell family and friends what symptoms to look for and what to do in case you're not able to treat diabetic hypoglycemia yourself.


Symptoms Causes Complications Prevention

Early warning signs and symptoms

Early signs and symptoms of diabetic hypoglycemia include:

  • Shakiness
  • Dizziness
  • Sweating
  • Hunger
  • Irritability or moodiness
  • Anxiety or nervousness
  • Headache

Nighttime symptoms

Diabetic hypoglycemia can also occur while you sleep. Signs and symptoms include:

  • Damp sheets or bed clothes due to perspiration
  • Nightmares
  • Tiredness, irritability or confusion upon waking

Severe symptoms

If early symptoms of diabetic hypoglycemia go untreated, signs and symptoms of severe hypoglycemia can occur. These include:

  • Clumsiness or jerky movements
  • Muscle weakness
  • Difficulty speaking or slurred speech
  • Blurry or double vision
  • Drowsiness
  • Confusion
  • Convulsions or seizures
  • Unconsciousness

Take your symptoms seriously. Diabetic hypoglycemia can increase the risk of serious — even deadly — accidents. Identifying and correcting the factors contributing to hypoglycemia, such as medications you take or irregular meal times, can prevent serious complications.

Informing people you trust, such as family, friends and co-workers, about hypoglycemia is important. Their knowledge of what symptoms to look for and what to do in case you're not able to treat hypoglycemia yourself can make a potentially difficult situation easier to manage.

Not everyone has the same symptoms or the same symptoms each time, so it's important to monitor your blood sugar levels regularly and keep track of how you're feeling when you do have low blood sugar. Some people don't experience any early symptoms. This is called hypoglycemia unawareness.

When to see a doctor

Hypoglycemia can leave you confused or even unconscious, which requires emergency care. Make sure your family, friends and co-workers know what to do.

If you lose consciousness or can't swallow:

  • You shouldn't be given fluids or food which could cause choking.
  • You need an injection of glucagon — a hormone that stimulates the release of sugar into the blood.
  • You need emergency treatment in a hospital if a glucagon injection isn't on hand.

If you experience symptoms of hypoglycemia several times a week, see your doctor. You may need to change your medication dosage, change the type of medication you take or make other adjustments to your diabetes treatment program.


© 1998-2015 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. Terms of use